Propranolol withdrawl nightmare - British Heart Fou...

British Heart Foundation

32,456 members21,069 posts

Propranolol withdrawl nightmare

Chloedw profile image

I have been taking propranolol 40 mg for three weeks and I stopped them cold turkey I think I’m having terrible with drawl symptoms foggy head shaking body palpitations and anxiety sleepless night and I just feel awful in myself has anybody else experienced this any help would be much appreciated. I am on day six now of with drawl please can someone tell me it gets better

26 Replies

Yes its it’s definitely withdrawal but you should have not stopped them cold turkey, it would have been better to reduce by half weekly over two or three weeks. All the things you describe are classic withdrawal if you can hold out now you should start to feel better in a few days but may have rebound for a few weeks but you will get back to normal. I took 8 months to withdraw bisoprolol and still having palpitation 5 months after stopping.

Stopping them immediately CAN cause a life threatening event.

Your 6 days out now so you should be ok but you simply can not just stop a beta blocker suddenly. Especially propranolol as it is not beta selective.

In other words, it affects your whole system and not just the heart. Your adrenaline will spike, your stress hormones too and your heart rate and blood pressure will go up after stopping them.

Why did you stop them and why were you taking them originally?

The first thing I would be inclined to do is to split a 40mg tablet in to 4 (10mg)and take one piece of this. That'll slow everything down and make you feel a bit better. Then I would take one piece of this again in a day or two and taper like this for a couple of weeks until your body is not relying on them anymore.

BUT ONLY do this if your otherwise healthy and have no heart problems, high blood pressure etc.

Best wishes to you.

Chloedw profile image
Chloedw in reply to BC-10

I take them when my anxiety flares up im usially fine when i stop them but i did take them a little longer than normal this time. I stopped because i was feeling better in myself without realising the side effects. Im aweek off them now and my body is juttery and my anxiety is hightened. The palpatations come and go and i just have a headache im hoping to feel better over the next few days im pushing through each day as it some days are worse than others. Thank you for your reply do you think i will get through this ok xx

BC-10 profile image
BC-10 in reply to Chloedw

Yes I do think you'll be fine.

BUT why not take them as and when you need them? My daughter had anxiety and general nervous tremor and took them like this. They are brilliant for anxiety and if you take a little bit when you feel nervous or anxious they'll definitely help.

IMHO they're a lot better than taking anything like amitriptyline or citalopram etc. long term because their in and out of the system pretty quick and side effects are minimal compared to these other drugs. And also beta blockers are very safe drugs. Long term i.e. rest of your life is safe and some people simply just can not function well in this high stress society we now live in - me included.

Good health and L&P (love and peace) to you.

Chloedw profile image
Chloedw in reply to BC-10

Thank you for you reassurance it means alot. Il see how i go with yhe next week and go from there. Xxx

Peony4575 profile image
Peony4575 in reply to Chloedw

If you take them quite frequently your body/brain will habituate and you will end up on a see saw of withdrawal

Chloedw profile image
Chloedw in reply to Peony4575

I took 40mg once a day for 4 weeks then stopped without realising the effects. Im a week off them now and hoping each day will get easier fingers crossed but with my anxiety it feels never ending xxx

Peony4575 profile image
Peony4575 in reply to Chloedw

I know . It feels like you will never get out of it doesn’t it . It is truly awful

Chloedw profile image
Chloedw in reply to Peony4575

It does but i hope it does get better i really do i was hoping someone has gone through the same and give me reassurance xx

Peony4575 profile image
Peony4575 in reply to Chloedw

How are you doing today ?

Chloedw profile image
Chloedw in reply to Peony4575

I slept till 5 woke up paniky and shaky but its day 8 of cold turkey lets see what today brings xxx

Peony4575 profile image
Peony4575 in reply to Chloedw

Waking up time is frequently the worst and things improve when the wake up cortisol etc starts to settle . You are doing really really well keep going ! Xxx

Chloedw profile image
Chloedw in reply to Peony4575

Thank you so much for messaging with me i really appreciate it xxx

Peony4575 profile image
Peony4575 in reply to Chloedw

You are welcome . I know from personal experience that support helps get you through . You are getting there xxx

Peony4575 profile image
Peony4575 in reply to Chloedw

Good morning . You are one day closer to being back to normal . Hope last 24 hours haven’t been too bad . Take one day at a time

Chloedw profile image
Chloedw in reply to Peony4575

Thank you for messaging yesterday was a better day kept busy and ploughed through hoping today will be the same day 9. Thank you for your support its really appreciated xx

Peony4575 profile image
Peony4575 in reply to Chloedw

Get past day 10 and with luck you ll pass the peak . Hope so . Sounds like you are doing well and keeping busy xx

Peony4575 profile image
Peony4575 in reply to Chloedw

How are you getting on Chloe ?xx

Chloedw profile image
Chloedw in reply to Peony4575

Hi last 2 days iv been alot better been keeping busy not 100% back to normal but im getting there thank you xxx

Peony4575 profile image
Peony4575 in reply to Chloedw

Good news Chloe xxx

Chloedw profile image
Chloedw in reply to Peony4575

Thank you so much for checking in its so nice for the reassurance you have been so kind xxx

Bazmack48 profile image
Bazmack48 in reply to Chloedw

I spoke to my GP on Friday as I wanted some sleeping tablets. I have been taking propranolol 40mg since September 2020 for anxiety and he told me to stop taking them , I asked if he meant immediately and he said yes. I have only missed one day and not had any problem apart from feeling sick. Hope you are feeling ok now.

Chloedw profile image
Chloedw in reply to Bazmack48

Hi i was taking 40mg for 3 weeks and i just stopped i had awfull shakiness headaches nausea palpatations still not 100% but getting there im on day 11 of not taking them. I wouldnt recomend just stopping but we are all different fingers crossed all will be ok for you xxx

How long did it take for you tom get back to normal? I am on day 6 and it’s been pretty rough so far.

Chloedw profile image
Chloedw in reply to Mims_barba

Hi hang in there especially if your on day 6 mine was about 12 days so your half way there. We are all different though i knowits hard but well done keep doing what your doing and take one day at a time thats what i did xxx

Mims_barba profile image
Mims_barba in reply to Chloedw

Thank you so much for your response!

You may also like...